MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC INNER SHAFT FOR DISC ANCHOR INSTRUMENT; RETRACTOR

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC INNER SHAFT FOR DISC ANCHOR INSTRUMENT; RETRACTOR
Model Number 03.816.013
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient weight not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown surgery on (b)(6) 2018, the disc anchor blade was stuck on the anchor blade of an insight lateral access retractor system.The surgeon attempted to use a back up insight lateral access retractor system and experienced the same event where the disc anchor blade was stuck to the anchor blade of the insight lateral access retractor system.Since the two (2) retractors failed, the surgeon went with a competitor¿s retractor.The procedure was completed using the competitor¿s retractor to access the disc space, but the depuy synthes implants were still used as an inter-body.It was unknown if there was a surgical delay.As reported, the patient has been doing well.Concomitant devices reported: button for disc anchor instrument (part 03.816.015, lot unknown, quantity 1), instrument for disc anchor (part 03.816.012, lot unknown, quantity 1), knob for disc anchor instrument (part 03.816.014, lot unknown, quantity 1), third (3rd) blade holder (part 03.816.004, lot unknown, quantity 1).This report is for one (1) inner shaft for disc anchor instrument.This is report 3 of 4 for (b)(4).
 
Event or Problem Description
Concomitant medical products: knob for disc anchor instrument (03.816.014, lot l172936, quantity 1).Third blade holder (03.816.004, lot 9275792, quantity 1), third blade holder (03.816.004, lot 9345894, quantity 1).This report is for one (1) inner shaft for disc anchor instrument.This is report 3 of 6 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Part: 03.816.013 , lot: 9345831 , manufacturing site: haegendorf , release to warehouse date: 13.Mar.2015.The device history record shows this lot of 24 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.The manufacturing documents were reviewed and no complaint related issues were found.Customer quality conducted an investigation of the returned device.The device was initially reported with the complaint condition of ¿device interaction (2+ devices): unable to disassemble : rm¿.However, upon initial functional testing it was determined that the issues is due to deformation at the distal end of the device.Thus, the investigation was completed per the ¿damage: visual (appearance not as expected) investigation flow.Investigation flow: damage: visual (appearance not as expected) visual inspection showed that the inner shaft, 03.816.013, was deformed at the proximal tip.Specifically, the proximal edge of the groove adjacent to the proximal coupling shows deformed edges.Due to this deformation, the inner shaft could not be removed from the mating instrument for disc anchor blade, 03.816.012.The complaint condition is confirmed and agrees with the complaint condition ¿device interaction (2+ devices): unable to disassemble : rm¿ but is caused by the deformed edges inhibiting disassembly.During document/specification review the following drawings, reflecting the current and manufactured revision, were reviewed.Inner shaft assembly: inner shaft (component): the design history was found to not impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The outer diameter of the proximal tip adjacent to the deformation measured 4.67mm (distal to the deformation) and 4.68mm (proximal to the deformation) which are within the specification of 4.7mm +0/-0.1 per drawing.The insight lateral access system technique guide provides instruction on use of the device and assembly/disassembly of the construct.Based on the received condition, the probable cause of the disassembly issues is the post manufacturing damage.No definitive root cause was able to be determined for the cause of the damage as the circumstances surrounding the event are unknown but based on the location of the damage it would likely be from pressure against the mating knob in attempt to forcefully retract the shaft without rotating the knob as intended.The system risk document was found to adequately address the complaint condition.In conclusion, the complaint condition is confirmed as the inner shaft, 03.816.013, shows deformed at the proximal tip which is inhibiting disassembly.No design or manufacturing defect or deficiency was observed during the investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INNER SHAFT FOR DISC ANCHOR INSTRUMENT
Common Device Name
RETRACTOR
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7463058
Report Number2939274-2018-51930
Device Sequence Number16430763
Product Code GAD
UDI-Device Identifier10705034730691
UDI-Public(01)10705034730691
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.816.013
Device Catalogue Number03.816.013
Device Lot Number9345831
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2018
Initial Date Received by Manufacturer 03/27/2018
Supplement Date Received by Manufacturer05/23/2018
Initial Report FDA Received Date04/25/2018
Supplement Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR